Sleeping pills overdose
sleeping pill overdose occurs

Sleeping pills overdose

What to do when you or a loved one overdose on sleeping pills? This is a question that many people are asking after the recent death of actor and comedian Robin Williams. Williams died from an overdose of sleeping pills, and now his family is speaking out about the dangers of these medications. If you or someone you know has overdosed on sleeping pills, it is important to seek emergency medical attention right away. In this blog post, we will discuss the symptoms of an overdose and what to do in order to get help.

What is a sleeping pill?

Sleeping pills are drugs that are used to treat problems such as insomnia, night time restlessness, sadness, or anxiety. They function by modulating neurotransmitters in the brain and shutting down the nervous system. Some sleeping medications have a high potential for abuse and can lead to tolerance and dependency.

Sleeping pills that have a sedative-hypnotic action are not advised for extended usage, as they can actually begin to disrupt sleep if taken on a regular basis or induce withdrawal if a person attempts to stop using them suddenly.

They may cause several adverse effects, even if taken as directed. Sleeping pills, for example, might make individuals feel weary, sluggish, or drowsy during the day. They can also induce the following symptoms:

  • Memory problems
  • Withdrawal symptoms
  • Confusion
  • Balance problems

Sleeping pills are a quick and easy method to get a good night’s sleep, but if they’re used for an extended period of time, they can cause serious health issues, prevent sleep, or lead to addiction.

Overdose of sleeping pills

most sleeping pills

Sleeping pills can be fatal if taken in large quantities, but they do not always result in death. The majority of hypnotics that were hazardous are no longer available.

The drugs that are currently available include less hazardous compounds than those previously available. Manufacturers claim that these contemporary hypnotics are meant to be safer by reducing their strength, thus ensuring that suicide via overdose sleeping pills is no longer a viable option.

Although newer soporifics are less powerful, they are not entirely risk-free. They still pose a hazard and may be deadly in the doses of 2000 mg (200 tablets).

Complications of an overdose of sleeping pills

sleep eating

Because few patients think about how sleeping pills function, it’s very simple to accidentally overdose. Hypnotics can induce serious repercussions in the event of an overdose. Sleeping pill overdoses may cause brain damage owing to insufficient oxygen caused by slowed breathing, memory loss, facial paralysis, paranoid beliefs, and little or no control over bodily processes or mental illnesses.

In rare cases, as little as 70 mg (7 to 14 times the usual dose of 5-10 mg) can induce damage to the body. The bodily harm and brain damage can result in lifelong unpleasant symptoms.

Risk groups

prescription sleep aids

Overdosing on hypnotics can happen without your knowledge in a variety of ways.

  • Mixing sleeping pills and alcohol might amplify the drug’s effects, and when combined with the sedative effects of alcohol, it may lead to breathing cessation and even death.
  • Doxylamine and diphenhydramine are both over-the-counter sedatives that are considered to be safe during pregnancy at the recommended dosage. There are several risks, especially in the first and third trimesters, when they’re combined with other medicines. With Restoril (temazepam), taking sleeping pills throughout pregnancy can result in stillbirth.
  • A severe allergic reaction to prescription hypnotics can be deadly. Someone who has asthma, COPD, emphysema, or another chronic lung disease might have trouble breathing when taking soporifics due to their similar effects to sleeping pill overdoses.
  • Combining prescription medicines is very dangerous, particularly when combining hypnotics and opioid painkillers. The mental and physical effects are amplified, resulting in overdose symptoms such as lack of attention, confusion, slowed heart rate and breathing, vomiting, nausea, and lack of coordination.
  • Grapefruit inhibits the breakdown of narcotic methadone, allowing it to stay in the body longer and increasing its effectiveness. It causes over-sedation and inadvertent overdosing on sleeping pills by increasing the number of soporific drugs absorbed into the circulation.

What to do if someone overdoses on sleeping pills

overdose symptoms

If someone overdoses on sleeping pills, the first thing you should do is call emergency services. If possible, try to keep the person awake and talking until help arrives by asking them their name, date of birth, and other simple questions.

Do not give them anything to drink because they might choke on it. If the person has stopped breathing or is having a seizure, begin CPR and/or use an automatic external defibrillator (AED) if available.

Once emergency responders arrive, they will likely provide additional care such as oxygen therapy and gastric lavage (stomach pumping). They may also administer naloxone if opioids are involved in order to reverse the overdose effects. Naloxone is a medicine that can rapidly reverse the effects of an opioid overdose.

Dependence on sleeping pills, abstinence, and detoxification

Sleeping pill addiction is a serious problem that has the potential to result in death. Sleeping pill abuse can lead to drug dependence and physical dependence. Someone who is addicted to sleeping pills will have strong drug cravings, be unable to sleep unless they take a pill, and deceive their loved ones or doctor about their use of drugs.

Sleeping pills are extremely addictive, causing users to take more of the drugs than they should or combine them with alcohol and other substances, increasing the risk of overdose and other negative outcomes. People who become addicted will experience withdrawal symptoms if they try to stop using the drug suddenly.

Symptoms of sleeping pill withdrawal include. Anxiety, sadness, irritability, trembling, sleeplessness, insomnia are all common symptoms. Heart rate and blood pressure increase. Itching occurs. Sweating increases. Craving for food develops over time. Fever is present in some people. Individuals who experience hearing loss are prone to auditory hallucinations

Detoxification can cause unpleasant withdrawal symptoms, but medical detox programs may help individuals relax and stay safe and comfy.

What are effective alternatives to sleeping pills?

Sleeping pills are sometimes taken by individuals who are suffering from sleeplessness, both physically and psychologically. Doctors frequently prescribe sleeping medication to those with severe sleep disorders, but for many people with lesser sleep issues, alternative therapy approaches can be beneficial. The American Academy of Sleep Medicine offers the following healthy sleep recommendations as a way to decrease or eliminate your need for sleeping pills:

  • Follow a routine before bed and avoid watching television or working on the computer in the hours leading up to sleep.
  • Establish a regular sleep schedule. Go to bed and wake up at the same time each day, including weekends.
  • Reduce caffeine intake, especially later in the day.
  • Avoid alcohol before bedtime.
  • Reserve your bedroom for sleep and sex; create an environment that is conducive to relaxation by removing all distractions such as televisions, work materials, electronic gadgets, and loud clocks.

Frequently asked questions

How many pills is too much?

It is important to take only the prescribed dosage of sleeping pills and not exceed it. Taking more than the recommended amount can lead to overdose and potentially death.

Can you die from an overdose on sleeping pills?

Yes, overdosing on sleeping pills can be deadly. In fact, accidental overdoses are one of the leading causes of death from prescription medications in the United States.

What should you do if someone has a seizure after taking sleeping pills?

If someone has a seizure after taking sleeping pills, you should call emergency services immediately and begin CPR if necessary. Seizures can be a sign of an extremely serious reaction to sleep medication and require immediate medical attention.

Do I need to wean myself off of sleeping pills before I stop taking them?

Yes, it is important to wean yourself off of sleeping pills before you stop taking them. Stopping cold turkey can lead to unpleasant withdrawal symptoms that may cause you to relapse. A gradual taper-off schedule under a doctor’s supervision can help make the process more comfortable and safe.

Can I take over-the-counter medications with sleeping pills?

No, over-the-counter medications should not be taken with prescription sleeping pills as they can interact dangerously and result in overdose.

Conclusion

Sleeping pills are a type of medication that is often prescribed to those with severe sleep disorders, but they can be addictive and lead to overdose. If you or someone you know is struggling with a sleeping pill addiction, it is important to seek professional help. There are many effective detox and rehabilitation programs available that can help individuals safely overcome their addiction. Alternatives therapies such as following a routine before bed, establishing a regular sleep schedule, reducing caffeine intake, avoiding alcohol before bedtime, and reserving the bedroom for sleep and sex may also help decrease your need for sleeping pills.

Resources

https://time.com/5584937/sleeping-pills-safe/
https://nida.nih.gov/drug-topics/trends-statistics/overdose-death-rates
https://bmjopen.bmj.com/content/bmjopen/2/1/e000850.full.pdf
https://www.medicalnewstoday.com/articles/323775
https://www.rxlist.com/sleep_disorder_medications/drugs-condition.htm
Share with

Leave a Reply

Start typing and press Enter to search